More than 10 million lives covered by insurance. Call us today to get the care you deserve.

Trusted Content

Codeine Overdose Signs, Symptoms, And Treatment

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

May 21, 2019

Codeine is a prescription opioid most often used to treat mild to moderate pain. A codeine overdose can be dangerous or even deadly. Knowing the signs of a codeine overdose can help prevent severe health conditions or even death.

Codeine is an opioid painkiller most commonly used in the treatment of mild to moderate pain. This drug is a less potent opioid when compared to other opiates like hydrocodone and morphine. Codeine may also be used as a cough suppressant or to prevent diarrhea.

While codeine has many valid medical uses, this drug still comes with the high potential for abuse and addiction. In fact, abusing narcotics like codeine has been shown to be a risk factor for future heroin abuse.

People who misuse codeine put themselves at risk for a number of side effects and consequences. One of these is overdose. A codeine overdose can be dangerous or even fatal if medical attention is not sought immediately.

Signs And Symptoms Of Codeine Overdose

A codeine overdose occurs when a person ingests enough of the drug to cause serious and even fatal side effects. The results when the body and brain cannot process and breakdown the drug fast enough. Overdose most commonly happens when someone is regularly abusing the drug. However, a single misuse of codeine can be deadly.

Introducing
virtual care

Get treatment when
and how you need it.

Knowing the signs and symptoms of a codeine overdose can potentially save someone’s life.

The most common symptoms of a codeine overdose include:

  • blue lips and fingernails
  • clammy, cold skin
  • drowsiness
  • confusion
  • extreme fatigue
  • depressed breathing
  • constricted pupils
  • stomach pain and constipation
  • weakened pulse
  • lowered blood pressure
  • coma

A codeine overdose can cause the brain and body to stop sending signals to each other. This can result in basic functions like breathing to decrease. The most common cause of death from a codeine overdose is respiratory failure.

Risk Factors Of Codeine Overdose

There are a number of risk factors that can contribute to a person’s likelihood of overdosing on codeine. One major risk factor is how much of the drug a person consumes.

Someone who regularly takes codeine is much more likely to overdose on the drug than someone who only takes it once or twice as prescribed. This is in part due to the tolerance that can quickly set in from routine use of the drug.

Tolerance is when a person needs more of the substance to experience the same effects. Having a tolerance to codeine can cause someone to increase the dose that is being taken. Taking higher doses of codeine only increases the risk of overdose.

Another risk factor of codeine overdose is mixing the drug with other substances. Opioids like codeine are commonly abused in conjunction with alcohol, other narcotics, or benzodiazepines. Simultaneous use of other drugs with codeine can dramatically increase a person’s likelihood of overdose.

What To Do When Someone Overdoses On Codeine

If you believe that someone has overdosed on codeine, seeking medical attention immediately is imperative. Call 9-1-1 or take the person to the nearest emergency room.

Monitoring the person while waiting for medical personnel to arrive is also important. Turn the individual on his or her side if he or she is unconscious to keep the airway clear.

Having some information on the person can also be helpful once the medical professionals arrive. This information includes the person’s age, weight, height, and allergies. Providing the type of drug and amount taken can also help medical personnel.

Treatment For Codeine Overdose

Once the person is in the care of medical professionals, he or she will likely undergo treatment to reverse the overdose and reduce side effects.

If the person has severely depressed breathing or has stopped breathing entirely, naloxone may be administered. In less severe cases, activated charcoal may be given to the individual to rid the system of the codeine.

Diagnostic tests and other labs and imaging studies may be performed. This will help medical personnel determine if there are any other drugs in the person’s system or any underlying medical conditions.

Once stable, the individual who has overdosed will likely be kept at the hospital overnight for observation. This is to ensure no additional side effects or damage occurs.

Getting Help For An Addiction To Codeine

Seeking help codeine abuse and addiction is the best thing you can do to prevent negative side effects and potential overdose. There are a number of treatment options available for dealing with opioid addiction.

Inpatient treatment is often recommended for individuals struggling with a more severe substance use disorder. Inpatient programs offer daily treatment that is customized to each person’s unique needs.

Other treatment options include outpatient programs such as partial hospitalization or intensive outpatient programs (IOP). Outpatient treatment is typically ideal for people with less severe substance use disorders or those who cannot take off work or school.

To learn more about the signs and symptoms of codeine overdose, contact a treatment specialist today.

MedlinePlus - Codeine overdose

Yale Journal of Biology and Medicine - Reducing Fatal Opioid Overdose: Prevention, Treatment and Harm Reduction Strategies

United Nations Office on Drugs and Crime - Opioid Overdose: Preventing and Reducing Opioid Overdose Mortality

Let Addiction Campuses walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592